Q:

12/6/2012
I have 26 yrs old pregnant female. She has h/o febrile/seizures after getting DPT as child. No DPT given after that adverse reaction. Currently pt. due for Tdap. I am assuming Tdap is less likely to cause febrile/seizures like complications than old DPT. Considering pros/cons and pt. being pregnant, what will be the safe recommendation? I am thinking to discuss all risks with pt. and if she agrees, consider Tdap? Maybe give 50% one week apart? Will appreciate your input. Thanks!

A:

Thank you for your inquiry.

As you can see from the quote copied below taken from the National Network for Immunization Information, a febrile seizure due to DTP is not a definite contraindication to the administration of Tdap.

In addition, as you know from the quote taken from the recommendations of the Advisory Committee on Immunization Practices, febrile seizures are less likely to occur in older patients and, as stated, the risk/benefit ratio supports administering Tdap to adolescents with a history of fever and seizures. I think the same would apply therefore to a 26-year-old.

Thus, I believe your analysis of the risk/benefit ratio is valid, and I think that a two dose administration also is a prudent approach.

Thank you again for your inquiry and we hope this response is helpful to you.

“Who should not receive the vaccine?

  • Those with a history of a serious allergic reaction (such as anaphylaxis) to any of the vaccine components.
  • Those with a history of encephalopathy (e.g. coma or prolonged seizures) not attributable to an identifiable cause within 7 days of administration of a vaccine with pertussis components should not receive a pertussis-containing vaccine.


People with the following conditions should discuss with their health care professional whether they should receive these vaccines:

  • Moderate or serious reaction after receiving DTP or DTaP in the past
  • Seizure or have a parent or sibling who has had a seizure (the risk of fever and seizure is much less with the new DTaP vaccines than with DTP).
  • Brain problem that is unstable or getting worse
  • People who are moderately or severely ill should consult with their physician before receiving any vaccine.”


Recommendations of the Advisory Committee on Immunization Practices (ACIP)
“ACIP has recommended that vaccine providers and parents evaluate the risks for and benefits of administering subsequent doses of vaccines with pertussis components to young children who experienced these events after pediatric DTP/DTaP: temperature >105° F (>40.5° C) within 48 hours after pediatric DTP/DTaP, not attributable to another cause; collapse or shock-like state (hypotonic hyporesponsive episode) within 48 hours after pediatric DTP/DTaP; persistent crying lasting >3 hours, occurring within 48 hours after pediatric DTP/DTaP; or convulsions with or without fever, occurring within 3 days after pediatric DTP/DTaP. All of these events were documented more frequently following whole cell pertussis vaccines than they have been following acellular vaccines (1,139--142). VAERS data have documented decreased reports of fever and other systemic events in infants and children following pediatric DTaP in comparison with pediatric DTP (143). These events either do not occur in adolescents or are of less clinical concern in this age group than in infants and children (e.g., febrile seizures and hypotonic-hyporesponsive episodes). Taken together, this information supports administering Tdap to adolescents with a history of the events listed above after pediatric DTaP/DTP.”

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology